Alert archive / Wyoming / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 155, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 15, 2015, 6:24 PM MDT for Niobrara County, Wyoming. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2015, 6:24 PM MDT (00:24 UTC)
- Expired
- Jul 15, 2015, 6:52 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 135 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:32 PM MDT | HAIL 1 | 2 N Mule Creek Junction, WY | STRONG WINDS AND HEAVY RAIN. WIND SPEED UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859
WUUS55 KCYS 160024
SVRCYS
WYC027-160115-
/O.NEW.KCYS.SV.W.0155.150716T0024Z-150716T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
* UNTIL 715 PM MDT
* AT 623 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MULE CREEK
JUNCTION...OR 23 MILES NORTHWEST OF EDGEMONT...MOVING EAST AT 40
MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MULE CREEK JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4335 10406 4335 10408 4338 10435 4344 10436
4350 10436 4350 10406
TIME...MOT...LOC 0023Z 265DEG 33KT 4347 10423
HAIL...1.00IN
WIND...60MPH
$$
RUBIN3 follow-up statements
215
WWUS55 KCYS 160029
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
629 PM MDT WED JUL 15 2015
WYC027-160115-
/O.CON.KCYS.SV.W.0155.000000T0000Z-150716T0115Z/
NIOBRARA WY-
629 PM MDT WED JUL 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...
AT 629 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MULE CREEK
JUNCTION...OR 23 MILES NORTHWEST OF EDGEMONT...MOVING NORTHEAST AT 30
MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MULE CREEK JUNCTION AND HIGHWAY 85/18 NORTH OF MULE CREEK JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4335 10406 4335 10408 4338 10432 4343 10433
4350 10431 4350 10406
TIME...MOT...LOC 0029Z 246DEG 26KT 4347 10422
HAIL...1.00IN
WIND...60MPH
$$
RUBIN125
WWUS55 KCYS 160045
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT WED JUL 15 2015
WYC027-160115-
/O.CON.KCYS.SV.W.0155.000000T0000Z-150716T0115Z/
NIOBRARA WY-
645 PM MDT WED JUL 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...
AT 644 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEWEY...OR 17
MILES NORTHWEST OF EDGEMONT...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
AT 632 PM MDT...QUARTER SIZE HAIL WAS REPORTED 2 MILES NORTH OF MULE
CREEK JUNCTION.
LOCATIONS IMPACTED INCLUDE...
MULE CREEK JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4335 10406 4335 10408 4337 10423 4343 10422
4350 10422 4350 10406
TIME...MOT...LOC 0044Z 272DEG 22KT 4347 10409
HAIL...1.00IN
WIND...60MPH
$$
RUBIN301
WWUS55 KCYS 160052
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT WED JUL 15 2015
WYC027-160102-
/O.CAN.KCYS.SV.W.0155.000000T0000Z-150716T0115Z/
NIOBRARA WY-
652 PM MDT WED JUL 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4335 10406 4335 10408 4337 10423 4343 10422
4350 10422 4350 10406
TIME...MOT...LOC 0051Z 265DEG 33KT 4348 10398
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:08 PM MDT, 16 minutes earlier.
Area forecast discussion, Jul 15, 6:08 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 608 PM MDT WED JUL 15 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 240 PM MDT WED JUL 15 2015 ISOLATED SHOWERS AND A FEW STORMS DEVELOPING OVER MUCH OF THE CWA NOW...MOVING GENERALLY IN AN EASTWARD DIRECTION. INSTABILITIES A RE RATHER LOW SO ACTIVITY SHOULD BE RATHER PULSE-NATURED...DYING OUT THIS EVENING. LITTLE CHANGE EXPECTED IN THE OVERALL WEATHER THURSDAY THROUGH FRIDAY WITH A GENERALLY WESTERLY FLOW ALOFT BEHIND A WEAK IMPULSE THAT WILL PASS ACROSS OVERNIGHT. A BIT LESS CONVECTION EXPECTED THURSDAY AFTERNOON AND EVENING WITH SOME WARMING OF MID LEVEL TEMPS IN RESPONSE TO A WEAK SHORT RIDGE PASSING ACROSS THE REGION. UPPER FLOW WILL BACK A LITTLE MORE WSW ON FRIDAY AHEAD OF A MORE SIGNIFICANT UPPER TROF THAT WILL DROP OVER THE PACIFIC NW. SFC COOL FRONT SHOULD SAG INTO CENTRAL WYOMING BY LATE IN THE DAY AHEAD OF THIS SYSTEM AND SHOULD HELP TO FOCUS CONVECTION A BIT MORE ACROSS NW PARTS OF THE CWA FRIDAY AND FRIDAY EVENING. INSTABILITIES WILL REMAIN ON THE LOW SIDE THROUGH THE PERIOD...WITH CAPES GENERALLY AROUND 500 J/KG OVER THE PLAINS. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 240 PM MDT WED JUL 15 2015 12Z GFS AND ECMWF STILL PUSH A DEEP UPPER LEVEL TROUGH SOUTHWARD INTO IDAHO AND WESTERN WYOMING BY SATURDAY...BUT THEN THE ECMWF HAS TRENDED LESS DEEP WITH THE TROUGH BY LATE SATURDAY TAKING MOST OF THE SHORTWAVE ENERGY TO OUR NORTH WHEREAS THE GFS STILL PUSHES THE TROUGH ACROSS WYOMING THROUGH SUNDAY. BOTH MODELS BRING A SURFACE COLD FRONT SOUTH ACROSS OUR AREA SATURDAY NIGHT AND KEEP MAX TEMPERATURES MOSTLY IN THE 70S FOR SUNDAY. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS ON SATURDAY WITH A SLIGHT CHANCE OUT ON THE PLAINS...THEN WITH DEEP LAYERED DRYING WE TAPER POPS DOWN THROUGH TUESDAY THEN WE SEE AN UPTICK IN POPS BY MIDWEEK AS AN ACTIVE SOUTHWESTERLY MID/UPPER FLOW TAPS MORE MONSOONAL MOISTURE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 604 PM MDT WED JUL 15 2015 THUNDERSTORMS WILL GRADUALLY DECREASE IN INTENSITY WITH SUNSET. STORMS WILL END AFTERWARDS WITH LACK OF DAYTIME HEATING. VFR CONDITIONS AFTERWARDS. && .FIRE WEATHER... ISSUED AT 240 PM MDT WED JUL 15 2015 CONCERNS TO REMAIN LOW FOR THE REST OF THE WEEK WITH NON-CRITICAL FUELS AND WEATHER CONDITIONS EXPECTED. THE BEST CHANCES FOR RAIN WILL BE THIS EVENING AND AGAIN THURSDAY AND FRIDAY. DRIER CONDITIONS EXPECTED THIS WEEKEND WITH A LITTLE COOLER TEMPERATURES. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RE LONG TERM...JG AVIATION...GCC FIRE WEATHER...RE
Hazardous weather outlook, Jul 15, 10:23 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1023 AM MDT WED JUL 15 2015 WYZ101>119-161200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1023 AM MDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS PARTS OF SOUTHEAST WYOMING AND PERSIST INTO THE EARLY EVENING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. NEZ002-003-019>021-054-055-095-096-161200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1023 AM MDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP BY LATE THIS AFTERNOON AND PERSIST THROUGH THE EVENING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 15, 5:38 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST W I-80 EXIT 235 41.74N 106.84W
07/15/2015 M56 MPH CARBON WY DEPT OF HIGHWAYS
WALCOTT JUNCTION WYDOT SITE.
&&
GCLAYCOMLocal storm report, Jul 15, 5:39 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 10 SSW HANNA 41.73N 106.65W
07/15/2015 M55 MPH CARBON WY DEPT OF HIGHWAYS
DANA RIDGE WYDOT SITE.
&&
GCLAYCOMLocal storm report, Jul 15, 5:49 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
07/15/2015 M63 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE WYDOT SITE. SUSTAINED 51 MPH.
&&
GCLAYCOMSpecial weather statement, Jul 15, 5:58 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 558 PM MDT WED JUL 15 2015 NEZ054-055-160045- CHEYENNE NE-KIMBALL NE- 558 PM MDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND WESTERN CHEYENNE COUNTIES UNTIL 645 PM MDT... AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER POTTER...OR 18 MILES NORTHWEST OF SIDNEY...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIDNEY...POTTER...GURLEY...SIDNEY AIRPORT AND BROWNSON. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 35 AND 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4122 10339 4134 10336 4138 10292 4101 10295 TIME...MOT...LOC 2358Z 288DEG 21KT 4125 10329 RUBIN
Special weather statement, Jul 15, 6:04 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 604 PM MDT WED JUL 15 2015 WYZ102-160045- NIOBRARA COUNTY WY- 604 PM MDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 645 PM MDT... AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF LANCE CREEK...OR 33 MILES NORTH OF LUSK...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LANCE CREEK. LAT...LON 4317 10483 4333 10473 4321 10431 4288 10450 TIME...MOT...LOC 0004Z 306DEG 22KT 4321 10470 RUBIN
Local storm report, Jul 15, 6:14 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
07/15/2015 M57 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE WYDOT SITE. SUSTAINED AT 44 MPH.
&&
GCLAYCOMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:04 PM MDT | Special Weather Statement | CYS | Niobrara | 41 min |
| Jul 15, 6:27 PM MDT | Special Weather Statement | CYS | Converse | 63 min |
| Jul 15, 6:54 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Jul 15, 7:10 PM MDT | Special Weather Statement | CYS | Platte | 50 min |
| Jul 15, 7:17 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 58 min |
| Jul 15, 7:47 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Jul 15, 8:05 PM MDT | Special Weather Statement | CYS | Goshen | 40 min |
| Jul 15, 8:13 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jul 15, 8:53 PM MDT | Special Weather Statement | CYS | Goshen | 52 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.